A person with no sense of balance due to a damaged vestibular system. Also: Wobbler.
Excessive use of gentamicin is known to poison the inner ear structures and can be responsible for hearing loss (which Cheryl doesn't have), ringing in the ears (which she does), and devastation to the balance system. But because gentamicin is cheap and effective, it is still prescribed, though usually for only a brief period of time. Cheryl says she was given the drug way beyond the limit. And so she became one of a small tribe of gentamicin's casualties, known among themselves as Wobblers.
—Norman Doidge, "The woman who was always falling down," Maclean's, April 9, 2007
Cheryl Schiltz vividly recalls the morning she became a wobbler. Seven years ago, recovering from an infection after surgery with the aid of a common antibiotic, she climbed out of bed feeling pretty good.
''Then I literally fell to the floor,'' she said recently. ''The whole world started wobbling. When I turned my head, the room tilted. My vision blurred. Even the air felt heavy.''
The antibiotic, Ms. Schiltz learned, had damaged her vestibular system, the part of the brain that provides visual and gravitational stability.
—Sandra Blakeslee, "New Tools to Help Patients Reclaim Damaged Senses," The New York Times, November 23, 2004
At first, Lynn thought she might be alone in her suffering. She put out a call to try to find people by starting a Web site. Her husband came up with the name Wobblers Anonymous. ... And it's kind of caught on. Now people call us and say, 'I think I'm a wobbler.'
—Sara James, "In the balance," Dateline NBC, June 19, 2000